Weaning Off Of Phenobarbital Again – The Right Way

A few years ago (in 2018), I tried to get off of phenobarbital with another doctor. However, it was a frightening experience for me and my family. My doctor at the time did not have any bedside manner, nor did she try to titrate me off the medication. She took me off cold turkey.

Coming off phenobarbital for epilepsy

Being taking off of a barbiturate like phenobarbital, which is a controlled substance, takes time. My doctor at the time took me off phenobarbital drastically.

It shocked my body. I had been on this medication over 20 years. I was given a medication to supplement for phenobarbital. I had to endure with what my body was going through.

I became fragile. In a sense of I couldn't get angry, or I'd have a seizure. If I'd cry, I'd have a seizure. Any signs of emotions, I'd have a seizure.

Why did my doctor take me off cold turkey?

I spoke with my doctor, and she said all of this was normal and I just felt like it wasn’t. At this point in time, I was praying every day that God keep me. Because I couldn't control my emotions and I did not know when I'd have a seizure.

I had a bad seizure one night and I ended up unconscious. My parents found me on the floor. The next morning, I woke up I had a huge knot on my head. I went to the emergency room and I had a concussion.

As a result of the concussion, I got rid of that doctor and got back on the phenobarbital. But I knew I had to find a better medication.

Weaning off phenobarbital correctly

In April, I decided to finally get off my phenobarbital medication again. This was a decision I made because I had been on this medication over 20 years and I was starting to have long-term side effects that were affecting my body. And if I ever want to have children, it would be extremely hard for me to do so on this medication.

My current doctor and I have met and came up with a plan. I like the fact that I sat with my doctor for 2-plus hours talking about my medication and why I wanted to change. She listened to every concern that I had. I felt heard by her.

Titrating off slowly to avoid seizures

We came up with a plan for me to effectively come off phenobarbital within a year and a half.

Don't get me wrong, I had moments of wanting to quit this process, but my doctor has been there every step of the way. I can message her, and she responds quickly. She really an amazing support on this journey.

Coming off phenobarbital for epilepsy is hard

The first few months, were tough. I was increasing my zonisamide while I was decreasing my phenobarbital. My body was out of wack, but not as crazy as the first time I tried to get off. I just didn’t feel like myself. I was going through night sweats and real flu-like symptoms for about a month from the phenobarbital withdrawals.

Now I've overcame those side effects. However, I have new side effects from zonisamide that I do not welcome. I have absence seizures that may disrupt my day. It depends on the seizure.

The goal is a healthy life without phenobarbital

This is a journey I am still going through. It has been an ongoing process for several months.

The goal is to have a healthy life after getting off of phenobarbital. It is a process that I am fully committed to. It's hard at times, but it's worth it.

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The EpilepsyDisease.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.

Community Poll

Have you taken our In America Survey yet?